I am now 21 years old and have been taking Lexapro since I was 16. Now I want off. I want to try to live my life without the need for an antidepressant. I want to know - after I have tapered off - what I'm going to feel like? Will I go back to constantly being anxious and unable to relax? Or is this something I may have outgrown? Anyone else have a similar issue?
Wish you all the best for trying to get off an antidepressant.
Lexapro (escitalopram oxalate) and other selective serotonin reuptake inhibitors (SSRIs for short) are known to cause withdrawal symptoms in those who quickly stop their medicine.
Withdrawal Symptoms From Lexapro
Symptoms of Lexapro withdrawal can include but are not limited to:
* Irritability; * Agitation; * Dizziness; * A burning or tingling sensation;
* Anxiety; * Confusion; * Headache; * Insomnia; * Tiredness.
In most people, these withdrawal symptoms improve with time, without the need for any treatment.
When a person is going to be stopping Lexapro, the doctor will wean him or her off slowly to minimize the chances of developing Lexapro withdrawal symptoms. If symptoms do occur, the doctor may return the person to his or her original Lexapro dosage and then wean him or her off even more slowly.
Hope the info helps? Be well & safe.
Hi i was taking prozac when i was younger, from the age of 13 until 16/17, i know it is a different drug to that you are taking but i wanted to tell you that i felt ready to come off the medication, did it slowly, tapered, and the experience was fine or me, i lived life with no medical support successfully for years and actually felt empowered that i was able to get though each day 'by myself'. I hope you have as much success as i did. Be sensible though, and if you don't cope well coming off, don't push it, maybe you just need more time. Good luck : )
First of all you are gonna do the right thing and taper off of Lexapro. I took it for about 6 yrs. and didn't taper off long enough. I did it too quickly and had what people describe as brain zaps or brain jolts. It's kinda like little dizzy spells or something that only last a couple seconds, but its aggrivating. You should do fine off of it, but if not please get back on it or something else. If Lexapro is working fine for you, then get back on that if you need to. I gained a lot of weight on it and that's why I got off of it. I'm looking in to getting on Klonopin. I wish you the very best of luck!!!
Hi, I am currently trying to get off of Lexapro. I started taking Lexapro after a rough living situation that had me always on high alert, leading to anxiety, depression, and acid reflux. I have been taking 10 mg. for three years, and decided that my life situation had changed enough that I no longer needed the medication (and I didn't really like taking it in the first place). It took me a long time to convince my Dr. that I no longer needed to be medicated, but I finally got approval to try and get off of it (although my Dr. did not seem confident that I could get off of it, and continued to tell me that I would need to take it for the rest of my life... ummm, no.)
So I have tapered myself off, I started with 3/4 of a dose for 10 days, then 1/2 dose for 10 days, and now I am day four of my 1/4 dose (about 3mg.) my Dr. did not recommend this tapering, I felt internally that if I had medication in my system for three years, I should at least take 30 days and get it out gradually. (plus I had tried 3 times to stop, cold turkey, with horrible effects.. not a good idea). Around day three of 3/4 of a dose I began to get the withdrawal symptoms, including headaches that lasted several hours, joint pains, lethargy, and just general lack of energy. By day five of 1/2 dose I was feeling much better, and I felt my energy return. I am currently on day four of 1/4 dose, and I feel fine, no anxiety, no crazy thoughts...
I think it is impossible to know if you will get your anxiety back, I originally heard that if you were on Lexapro for a long time than your anxiety would be worse when you tried to get off of it... however I have heard a lot of other stories too. I think you should think about your situation, obviously you are older now and more able to cope with the day to day stresses of life. Has you situation changed? Do you feel able to handle the things that you could not handle before? Do you have a good support system who can tell you if they notice any mood changes or other personality changes?
In my case, I just told myself that the only way I could know for sure if I needed to be medicated was to try and live without it, so that is what I am trying. I also know that if I get anxiety again, then I will go back to taking the medication and I will not be any more worse off. It was sort of an experiment to take the medication in the first place, so now I am experimenting to NOT take it.. Either way I feel I will at least know for sure and not be wondering if I am being medicated for a symptom I no longer have. I have also kept a journal of symptoms and doses, that way if I do have an 'off' day I can check and say, "I am probably just feeling the effects of being on a lower dose of medication." and I also list any anxiety I feel, so far just an increased heart rate when I almost got in a car accident (not my fault), but I think that is normal given the situation..
I hope my answer helps you, and weather you stop taking Lexapro or find that you actually need it, just remember to trust what you body is telling you, you're the only one who knows how you feel. Good luck :)
I have been on lex for 5 years and have recently weaned off, the withdrawal has been hell.As far as the anxiety and depression go I do think that this is something you do kind of outgrow. I would say the "detox" is the worst part after that,the anxiety can be managed.I used to have terrible panic attacks and severe anxiety, but as I have matured these issues have seemed to subsided. I do believe I will always be a high strung person but I feel that now that I am older (35) I can manage my anxiety on my own.I actually feel a sense of pride knowing that I am in control of me (anxiety and all!) I really think you will do fine. I would suggest some moderate exercise, it helps manage anxiety in my case, it takes the edge off. Your anxiety will never fully go away it is part of our makeup but I do think as you get older you gain a certain confidence in ruling over it, not it ruling you!
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I'm scared to take any medication and is wondering lexapro would be good for me and my GAD and DEPR?
Posted 30 Dec 2009 • 3 answers
Just joined the group. I've been on and off lexapro for GAD since 2008. I find that it's effective,?
Posted 20 Nov 2012 • 2 answers
Posted 15 Oct 2013 • 1 answer
Have GAD w/panic. No meds for 15 years. just scribed xanax & lexipro. advice? have suicidal thoughts
Posted 4 Apr 2015 • 2 answers
Posted 27 Aug 2016 • 1 answer